Alert archive / California / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Sep 27, 2022, 9:56 AM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Sep 28, 2022, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2022, 9:56 AM PDT (16:56 UTC)
- In effect from
- Sep 28, 2022, 1:00 PM PDT
- Expired
- Sep 28, 2022, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WWUS85 KREV 271656 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 956 AM PDT Tue Sep 27 2022 CAZ270-278-NVZ458-290300- /O.NEW.KREV.FW.W.0005.220928T2000Z-220929T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 956 AM PDT Tue Sep 27 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FAR NORTHEASTERN CALIFORNIA AND NORTHERN WASHOE COUNTY IN NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 8 PM PDT Wednesday. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County and Fire Weather Zone 458 Northern Washoe County. * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. * Humidity...Minimum 10-18%. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 27, 3:21 AM PDT, 6 hours 35 minutes earlier.
Area forecast discussion, Sep 27, 3:21 AM PDT, 6 hours 35 minutes before
Area Forecast Discussion National Weather Service Reno NV 321 AM PDT Tue Sep 27 2022 .SYNOPSIS... Warm Fall days and cool nights to continue this week. Today and Wednesday will see enhanced afternoon breezes with the strongest breezes Wednesday afternoon. A few isolated light showers will again form this afternoon from the eastern Sierra front into portions of western Nevada, mainly south of I-80. && .DISCUSSION.. Today will mark the last day for the more summer-like above normal temperatures as the high pressure continues to influence much of the western US. Daytime highs will again peak in the mid-upper 80's for northeast CA and western NV. Sierra valleys will once again enjoy these warmer temperatures highs peaking in the low 80s this afternoon. Blended guidance continues to boost today’s high close to 90 in lower valley areas of Churchill and Pershing counties as well. High pressure which up to now has been the major influence for the warmer autumn weather across the region will recede east with the ridge axis shifting more over the Rockies. Therefore, the upper flow over the the Sierra and western NV will increase more from the southwest today shunting the northward flow of mid-level moisture into the region. Also, a weak embedded short wave lifting over the central CA into western NV will enhance afternoon breezes with winds gusting to 20-30 mph. * Although European (ECS) and GEFS simulations show PWAT values dropping into the more modest 0.3”-0.5” range over the region, enough moisture coupled will the warmer daytime temperatures should be enough to once again form a few light showers and/or virga this afternoon over the eastern Sierra that will push into parts of western NV mostly south of I-80. Steeper lapse rates and warmer temperatures south of US-50 may better initiate convection and bring a slight risk (5-10%) of an isolated afternoon storm or two mostly over Mono-SRN Lyon-Mineral counties, as well as southern Churchill County. * A stronger upper trough driving into the western US through Wednesday will further tighten pressure and thermal gradients over parts of northeast CA into western NV and bring enhanced afternoon breezes again on Wednesday. The increased magnitude of winds over the region will bring a few hours of elevated fire weather conditions to northeast CA and northwest NV. Blended guidance, along with European (ECS) and GEFS ensemble model guidance suggests afternoon peak wind gusts reaching more into the 30-40 mph range for many areas north of US-50. Higher Sierra peaks could see wind gusts to 60+ mph before tapering off later during the overnight hours. Following passage of the trough overnight Wednesday into Thursday, a more northwest flow will spread cooler air into the Sierra and western NV and bring a slight pause to the rather warm autumn temperatures into a more seasonable range through the remainder of the work week. High pressure will once again build weakly over the west coast through the weekend and bring slightly warmer temperatures to the region. -Amanda && ..AVIATION... * An increasing southwest upper flow will ensure for the most part that dry-stable conditions continue through this forecast period. Therefore, VFR conditions will continue for regional terminals today through Wednesday. Afternoon breezes for Sierra and far western NV terminal will see a slight enhancement with gusts 15-25 kts between 21-03Z. * A few afternoon light showers and /or virga will again develop this afternoon over the eastern Sierra, north across Lake Tahoe, and into northeast CA. These showers will push off east-north with the afternoon breezes into far western NV. There is a slight risk (5-10%) for the development of an isolated afternoon thunderstorm or two mostly over Mono, SRN Lyon, Mineral, and Churchill Counties between between 21-03Z. * An upper trough pushing across the Sierra and western NV Wednesday will bring enhanced afternoon breezes with gusts ranging 25-35 kts for all terminals. Sierra and far western NV terminals (KTRK-KTVL- KMEV-CXP-KRNO) will see periods of increased turbulence and moderate chop below FL180 as mid-level winds increase to 35-40 kts. -Amanda && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 12:11 PM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 32 hr |
Nearby
Red Flag Warnings in California, 2022Red Flag Warnings in Nevada, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.